MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 5/14MM; POLYETHYLENE KNEE INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 5/14MM; POLYETHYLENE KNEE INSERT
Catalog Number 02.09.0514H
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 30 april 2019: lot 171453: (b)(4) items manufactured and released on 10-may-2017.Expiration date: 2022-04-25.No anomalies found related to the problem.To date, no other items of the same lot have been already sold.Preliminary investigation performed by r&d project manager: revision surgery after less than 2 months from primary surgery of a gmk hinge implant.Event description reports that the event was caused by breakage of the hinge post secure screw.From the picture of the explanted components, the screw seems to be broken in its threaded shaft (5 threads remaining of the 8 of an unbroken screw).The other part of the screw is not visible in the picture; it probably remained screwed into the hinge post.Tibial insert secure screw looks intact and properly siting in the baseplate at the time of the revision surgery.It is difficult to understand which could be the cause of this unlikely and undesired event.We can only suppose that the event was caused: by excessive tightening torque applied to the screw that secures the hinge post to the femoral component during assembling.The usage of a torque limiting screwdriver, available in every revision instrument set, is mandatory to secure the fixation of the stem with the femoral component by the screw.By insufficient tightening torque applied to the screw during fixation; this could have caused the mobilization of the hinge post and resulting unpredictable loads acting on the screw.Because the screw was somehow hit during assembling we don't know if the torque limiting screwdriver was used or not, and in case, if it was used correctly.So, all of the considerations above remain only suppositions.- no further considerations can be done from the picture enclosed.
 
Event or Problem Description
On the (b)(6) 2019 we were informed about a revision surgery planned and performed on the (b)(6) 2019.The revision surgery was two months after the primary due to the post screw breakage.The screw was found outside the implant causing pain to the patient.Revision surgery completed successfully (insert revision).
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director: fracture of an internal connection screw in a revision constrained tka: the fracture of this screw is an extremely rare event and we cannot imagine a clinical condition compatible with the patient xrays that may have led to such event.That screw, when properly implanted, should normally work under axial loads and it is very difficult to imagine a situation that may have led to its fracture.The clinical investigation is unable to supply any useful contribution.
 
Additional Manufacturer Narrative
On (b)(6) 2019 we received the liner and the locking screw involved in the event.Visual inspection performed by r&d knee manager: preliminary investigation confirmed.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 5/14MM
Common Device Name
POLYETHYLENE KNEE INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8577871
Report Number3005180920-2019-00344
Device Sequence Number16692340
Product Code KRO
UDI-Device Identifier07630030825279
UDI-Public07630030825279
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/25/2022
Device Catalogue Number02.09.0514H
Device Lot Number171453
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2019
Supplement Date Received by Manufacturer04/04/2019
04/04/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date05/29/2019
10/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR